Oklahoma, 2017

Ice Storm in Oklahoma, January 14 to 15, 2017

January 14 to 15, 2017 · NWS AMA · 2 events in 2 counties and zones

A strong upper level low pressure system moved due east near the US/Mexico border and was centered over northern Mexico near the New Mexico state line by the morning of the 15th. With the jet streak around the base of the upper level low to the south and a northern stream jet with its western extent over Nebraska, a large region of vertical ascent with upper level divergence was also present.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$40 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong upper level low pressure system moved due east near the US/Mexico border and was centered over northern Mexico near the New Mexico state line by the morning of the 15th. With the jet streak around the base of the upper level low to the south and a northern stream jet with its western extent over Nebraska, a large region of vertical ascent with upper level divergence was also present. The strong mid level winds helped to steer the south-southeasterly 850-700 hPa flow. As a result, throughout the 14th and early on the 15th, upper air soundings showed a pronounced warm nose of around 5C between 800-850 mb. With below freezing temperatures right at the surface, this was ideal for a pronounced freezing rain event with several batches of precipitation working through the region, even some precipitation bands had convection associated with them. Extensive damage was reported, especially in Beaver County where 40 million dollars worth of damage was reported with 1 injury and 1 fatality reported during the reconstruction of electrical lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 14, 11:20 AM CST, 5 hours 51 minutes earlier.

Area forecast discussion, Jan 14, 11:20 AM CST, 5 hours 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1120 AM CST Sat Jan 14 2017

.AVIATION...
18Z TAFS...Thunderstorm activity to continue across much of the
Texas and Oklahoma Panhandles into this afternoon. KAMA and KGUY
will have best chances, while KDHT may see showers but no
thunderstorms. Temperatures will continue to hover near or below
freezing, so rain and freezing rain will present an aviation icing
threat as well throughout the entire TAF period. With abundant low
level moisture, IFR and LIFR conditions will persist through the
period. There is an expectation for visibilities to remain in the
IFR range, but LIFR visibilities at 1/2 mile or less with fog are
forecast to develop after 06z Sunday at KAMA and KDHT, and after 12Z
Sunday at KGUY.

Garcia

&&

.PREV DISCUSSION... /Issued 944 AM CST Sat Jan 14 2017/

UPDATE...
Strong enough lift for thunderstorms with approaching systems. Will
update all forecasts to reflect the threat of thunder as well as
freezing rain. Temperatures across southern Texas Panhandle will
likely remain at or below freezing until just after noon.

Garcia

PREV DISCUSSION... /Issued 540 AM CST Sat Jan 14 2017/

AVIATION...12Z TAFs...LIFR to IFR conditions with CIG around 500
ft are present at KAMA and KDHT, while MVFR CIG around 1500 to 3500
ft are present at KGUY. Latest radar trends indicate
increasing coverage of rain or freezing rain, which is expected to
impact the terminals around 14/14Z. LIFR conditions will occur as
freezing rain or rain (dependent on temperature) moves over the
terminals AFT 14/14Z. Winds will be AOB 10 kts throughout the
forecast period.

Bieda

PREV DISCUSSION... /Issued 529 AM CST Sat Jan 14 2017/

DISCUSSION...
A messy and complicated forecast continues to be the prevailing theme
across the OK and TX Panhandles today through Monday morning. The
strong and closed upper level low pressure system seen on water vapor
satellite imagery continues to dig swd as of this writing, and is
progged to be off the nrn Baja CA coast by 12Z this morning, then
dig a bit further southeast before making the eastward turn later
today to a projected position near the nrn Gulf of CA as seen in
latest 00Z models. Precipitation has been very slow to develop so
far, largely due to dry air that intruded the region Thursday behind
a cold front and persisted into Friday. Latest radar imagery and sfc
obs suggest light freezing rain has finally began to develop in srn
TX Panhandle as the upper level low pressure system begins to exert
its influence on the region. Expect this area of precipitation to
expand and move northward today.

For tonight, periods of light rain and light freezing rain will
continue as the upper level storm system heads east to near the NM
bootheel by 12Z Sunday. Current winter weather highlights issued
earlier remain plausible. As the upper level low gets closer to our
area, strong warm air advection will likely cause most precipitation
to turn to all rain Sunday afternoon with even a threat for tstms. This
storm system is progged to track across sern NM by 00Z Monday, then
to NW OK by 12Z Monday. This projected path is a bit further
southeast compared to previous model runs. Should this verify, then
more of the area may receive accumulating snows Sunday night as the
cold core of the upper level low moves across the area. Have
conservatively included this psblty in the grids for that time
period. Snowfall accumulations Sunday night and early Monday should
remain on the light side at this time, with overall highest snowfall
accumulation potential expected to be in the northwest zones.

Dry weather and moderating temperatures are foreseen from next
Tuesday through Friday. Medium range models suggest another storm
system may impact the srn high plains sometime next weekend. However,
they disagree on all important details, so have gone with a model
consensus solution for this fcst pckg pending better agreement.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...Ice Storm Warning until noon CST Sunday for the following zones:
     Hemphill...Lipscomb...Ochiltree...Roberts...Wheeler.

     Freezing Rain Advisory until noon CST Sunday for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...
     Donley...Gray...Hansford...Hartley...Hutchinson...Moore...
     Oldham...Potter...Randall...Sherman.

OK...Ice Storm Warning until noon CST Sunday for the following zones:
     Beaver...Texas.

     Freezing Rain Advisory until noon CST Sunday for the following
     zones: Cimarron.

&&
Hazardous weather outlook, Jan 14, 4:23 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
423 PM CST SAT JAN 14 2017

OKZ001>003-TXZ001>020-151200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
423 PM CST SAT JAN 14 2017

...AN ICE STORM WARNINGS OR FREEZING RAIN ADVISORIES REMAIN IN
EFFECT THROUGH NOON SUNDAY FOR MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PERIODS OF FREEZING RAIN ARE EXPECTED TO CONTINUE ACROSS MOST OF THE
OKLAHOMA AND TEXAS PANHANDLES. HIGHEST ICE ACCUMULATIONS WILL LIKELY
OCCUR IN THE NORTHWEST PANHANDLES WHERE ICE STORM WARNINGS REMAIN IN
EFFECT. POTENTIALLY DENSE FOG AND FREEZING FOG ARE ALSO LIKELY AFTER
MIDNIGHT. SOME ISOLATED EMBEDDED THUNDERSTORMS WILL PRODUCE HEAVY
RAINFALL AT TIMES AND POSSIBLY SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PERIODS OF FREEZING RAIN ARE EXPECTED TO CONTINUE SUNDAY MORNING
ACROSS MOST OF THE OKLAHOMA AND TEXAS PANHANDLES. ICE STORM WARNINGS
REMAIN IN EFFECT THROUGH NOON ACROSS THE NORTHEAST TEXAS AND EASTERN
OKLAHOMA PANHANDLES WHERE UP TO 1/2 INCH STORM TOTAL ICE
ACCUMULATIONS ARE EXPECTED. FREEZING RAIN ADVISORIES ALSO CONTINUE
THROUGH NOON FOR ALL BUT DEAF SMITH COUNTY. STORM TOTAL ICE
ACCUMULATIONS OUTSIDE THE WARNING AREA WILL REMAIN LESS THAN 1/4
INCH. FREEZING FOG AND FOG ARE ALSO LIKELY IN THE MORNING.
THUNDERSTORMS WILL PRODUCE HEAVY RAINS AT TIMES AND ALSO A POTENTIAL
FOR SMALL HAIL. SOME MINOR FLOODING IS POSSIBLE.

RAIN AND FREEZING RAIN MAY TRANSITION TO A MIX OF LIGHT SNOW AND
SLEET SUNDAY NIGHT AND MONDAY MORNING ACROSS MUCH OF THE OKLAHOMA
AND TEXAS PANHANDLES. SNOWFALL ACCUMULATIONS MAY REACH 1-4 INCHES
ACROSS THE NORTHWEST HALF OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ICE AND/OR SNOW TOTALS TO THE NWS
OFFICE IN AMARILLO PERIODICALLY

MJG

In the hours before

Local storm report, Jan 14, 1:36 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
136 PM CST SAT JAN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     FREEZING RAIN    2 E DARROUZETT          36.45N 100.29W
01/14/2017  E0.25 INCH       LIPSCOMB           TX   STORM CHASER

            1/4 INCH ICE ACCUMULATION ON TREE BRANCHES.

&&

EVENT NUMBER AMA1700076

JMG
Local storm report, Jan 14, 3:12 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
312 PM CST SAT JAN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FREEZING RAIN    5 SW AMARILLO           35.15N 101.87W
01/14/2017  E0.10 INCH       RANDALL            TX   NWS EMPLOYEE

&&

EVENT NUMBER AMA1700077

LG
Local storm report, Jan 14, 3:37 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CST SAT JAN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     FREEZING RAIN    2 S BORGER              35.63N 101.40W
01/14/2017  E0.10 INCH       HUTCHINSON         TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700078

LG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Beaver

When
January 14, 5:11 PM CST to January 15, 12:00 PM CST
Where
Beaver forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Property damage
$40 million
Reported by
Emergency Manager
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Ice Storm, Texas

When
January 14, 6:11 PM CST to January 15, 12:00 PM CST
Where
Texas forecast zone
Reported by
Emergency Manager
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Beaver2017-01-16Heavy Equipment/ConstructionIndirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673097, 672877.